Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 18, NWS Phoenix, AZ

July 10, 2008Yuma County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 10, 2008, 3:57 PM MST for Yuma County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 3:57 PM MST (22:57 UTC)
Expired
Jul 10, 2008, 4:29 PM MST
In force
32 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 77 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 2:54 PM MSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:55 PM MST, 2 minutes earlier.

Area forecast discussion, Jul 10, 3:55 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST THU JUL 10 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A LOW PRESSURE SYSTEM APPROACHING FROM THE SOUTHEAST WILL BRING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA
THROUGH TONIGHT. STRONG GUSTY DAMAGING WINDS ARE POSSIBLE ESPECIALLY
OVER THE CENTRAL TO WESTERN ARIZONA DESERT AREAS ALONG WITH LOCALLY
HEAVY RAIN. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH SATURDAY. TEMPERATURES WILL COOL TO WELL BELOW AVERAGE FOR
JULY BY FRIDAY WITH INCREASING MOISTURE...THEN GRADUALLY INCREASE
NEXT WEEK AS MOISTURE LEVELS AND THE CHANCE OF SHOWERS AND
THUNDERSTORMS DECREASE.

&&

.DISCUSSION...
SEVERE THUNDERSTORM WATCH NUMBER 679 IS IN EFFECT FOR MARICOPA
COUNTY...LA PAZ COUNTY...YUMA COUNTY...IMPERIAL COUNTY AND EASTERN
RIVERSIDE COUNTY INCLUDING THE LOWER COLORADO RIVER VALLEY UNTIL
10 PM MST/PDT.

IT STILL LOOKS AS IF THERE WILL BE A SIGNIFICANT OUTBREAK OF SHOWERS
AND THUNDERSTORMS OVER OUR AREA THROUGH THIS EVENING AS THE LOW
PRESSURE SYSTEM FROM THE SOUTHEAST MOVES INTO OUR AREA.
THUNDERSTORMS WERE ALREADY MOVING FROM YAVAPAI COUNTY SOUTHWEST
TOWARD NORTHERN MARICOPA COUNTY AND LA PAZ COUNTY WHILE ANOTHER
CLUSTER OF THUNDERSTORMS WERE MOVING WEST ACROSS YUMA COUNTY. THE
AREA BETWEEN THESE TWO THUNDERSTORM COMPLEXES IS EXPECTED TO FILL IN
WITH THUNDERSTORMS BY THIS EVENING.

SEVERE THUNDERSTORMS WITH STRONG GUSTY DAMAGING WINDS ARE POSSIBLE
ESPECIALLY FROM THE CENTRAL TO WESTERN DESERT AREAS INCLUDING
WESTERN MARICOPA COUNTY...LA PAZ COUNTY AND PORTIONS OF YUMA COUNTY.
LOCALLY HEAVY RAIN IS ALSO A CONCERN WITH AN INCREASING FLASH FLOOD
POTENTIAL. EXPECT THE THUNDERSTORMS THAT DEVELOP IN LA PAZ AND YUMA
COUNTIES TO DEVELOP WEST OVER RIVERSIDE AND IMPERIAL COUNTIES
TONIGHT.

COORDINATION WITH THE STORM PREDICTION CENTER...AND THE NATIONAL
WEATHER SERVICE OFFICES IN FLAGSTAFF...LAS VEGAS...AND SAN DIEGO
TOOK PLACE WITH US AT MID AFTERNOON. THIS RESULTED IN THE PREVIOUSLY
MENTIONED SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM TONIGHT.
THE EVENING SHIFT IS ALSO GOING TO HAVE TO BE ALERT FOR THE
POSSIBILITY OF FLASH FLOODING DUE TO LOCALLY HEAVY RAIN EXPECTED
WITH THE STORMS THROUGH TONIGHT. THIS IS DUE TO PRECIPITABLE WATER
VALUES INCREASING TO NEAR OR OVER 2 INCHES ALONG WITH A VERY
UNSTABLE AIRMASS.

MORE MOISTURE WILL LEAD TO LOWER HIGH TEMPERATURES...AND BY FRIDAY
TEMPERATURES WILL BE WELL BELOW AVERAGE FOR JULY WITH HIGHS ONLY IN
THE MID 90S AT SKY HARBOR IN PHOENIX.

LOWER TEMPERATURES MAY LIMIT THE INTENSITY OF STORMS THAT DEVELOP
FRIDAY. THUS...LOCALLY HEAVY RAIN IS NOT MENTIONED FOR FRIDAY...BUT
WITH THE AMOUNT OF MOISTURE IN THE AIR IT IS STILL POSSIBLE WITH
CHANCE PROBABILITIES OF RAIN OVER MOST OF THE AREA.

THE LOW PRESSURE WAVE WILL MOVE NORTH OF OUR AREA SATURDAY WITH THE
STEERING FLOW TURNING OUT OF THE SOUTHEAST...THEN SOUTHWEST.  AS THE
WAVE MOVES NORTH OF OUR AREA...THE AIRMASS WILL BEGIN TO DRY A BIT
AND WE SHOULD SEE A BIT MORE SUNSHINE. THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL DECREASE ESPECIALLY OVER SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA. WE WILL HAVE A CHANCE OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FROM MARICOPA COUNTY EASTWARD...WITH A
SLIGHT CHANCE OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.
TEMPS SHOULD RISE SLIGHTLY...BUT HIGHS WILL REMAIN BELOW SEASONAL
NORMALS. THIS TREND WILL CONTINUE SUNDAY WITH THE CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CONFINED TO NORTH...
EAST...AND SOUTHEAST OF PHOENIX WITH A SLIGHT CHANCE ACROSS THE
REST OF THE AREA FROM THE PHOENIX AREA WEST ACROSS SOUTHWEST ARIZONA
AND SOUTHEAST CALIFORNIA.

PREVIOUS DISCUSSION...
DURING THE EXTENDED PERIOD...PROGS CONTINUE TO AGREE THAT A STANDARD
MONSOONAL WEATHER PATTERN WILL SET UP OVER THE DESERT SOUTHWEST.
UPPER HIGH WILL SHIFT INLAND AND FOCUS TO THE NORTH AND EAST OF
PHOENIX...GIVING A FLOW ALOFT ANYWHERE FROM THE SE TO THE SW.
MOISTURE REMAINS IN PLACE THRU THE PERIOD...ESPECIALLY ACROSS
SOUTH-CENTRAL AZ. AS SUCH A STANDARD MONSOON FORECAST WILL REMAIN IN
EFFECT MONDAY THRU WEDNESDAY...WITH A CHANCE FOR AFTN/EVE SHOWERS
AND THUNDERSTORMS ACROSS MAINLY SOUTH-CENTRAL AZ...AND A SLIGHT
CHANCE OVER THE WESTERN DESERTS/SERN CA. VERY LATE IN THE
PERIOD...FROM TUESDAY EVENING INTO WED...GFS DOES SUGGEST THAT
TROFFING WILL INCREASE ALONG THE WEST COAST AND SWLY FLOW ALOFT WILL
STRENGTHEN AND START TO DRY OUT SERN CA AND FAR SWRN AZ. IN A NOD TO
THIS...HAVE LOWERED POPS WEDNESDAY INTO SINGLE DIGITS FROM THE CO
RIVER WESTWARD...BUT LEFT A SLIGHT CHANCE OVER THE HIGHER TERRAIN OF
CA ZONE 30.

&&

.AVIATION...
PHX AREA...
POTENT LOW PRESSURE SYSTEM MOVING INTO THE AREA FROM THE
SOUTHEAST. MANY FACTORS WILL COME TOGETHER WHICH WILL LIKELY BRING
ABOUT AN ACTIVE AFTERNOON/EVENING ACROSS PHOENIX. ACTIVITY EXPECTED
TO INCREASE OVER THE VALLEY THIS EVENING. WITH A RATHER MOIST
ENVIRONMENT...THIS MAY BE ONE OF THOSE SITUATIONS WHERE STORMS POP
AROUND/OVER THE VALLEY IN ADDITION TO THE POSSIBILITY OF BODILY
MOVING IN FROM THE NORTH AND NORTHEAST. EVENING TSTMS WILL GIVE-WAY
TO SHWRS THAT MAY PERSIST INTO FRIDAY MORNING. STRONG GUSTY DAMAGING
WINDS ARE POSSIBLE WITH THE STORMS.

SW AZ/SE CA...INCLUDING KBLH...KIPL...AND KYUM...
TSTMS THAT DEVELOP NE AND E OF KBLH/KYUM WILL MOVE TO THE SW AND W
WITH A POSSIBILITY OF THEM MOVG OVER KBLH/KYUM LATE THIS AFTERNOON
AND/OR THIS EVENING AND POSSIBLY EVEN KIPL BY LATE THIS EVENING.
POSSIBLE THAT SCT SHOWERS WILL BE PREVALENT HEADING INTO FRIDAY
MORNING. STRONG GUSTY DAMAGING WINDS ARE POSSIBLE WITH THE STORMS
ALONG WITH BRIEFLY RESTRICTED VISIBILITY IN BLOWING DUST FOLLOWED BY
THE POSSIBILITY OF LOCALLY HEAVY RAIN.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
RH LEVELS WILL BEGIN TO SLOWLY DECREASE AS TEMPERATURES INCREASE
SATURDAY...AS A LOW PRESSURE SYSTEM SLOWLY LIFTS TOWARD THE CENTRAL
CONUS. NO SHARP DRYING TREND EXPECTED THOUGH...SO THIS WILL BE A
SLOW TAPER-OFF. RAIN CHANCES WILL HOLD INTO EARLY NEXT WEEK. IN
SHORT...A FAIRLY TYPICAL MID-SUMMER FORECAST FOR THE AREA.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...SEVERE THUNDERSTORM WATCH NUMBER 679 IN EFFECT FOR MARICOPA
     COUNTY...LA PAZ COUNTY...AND YUMA COUNTY INCLUDING THE
     LOWER COLORADO RIVER VALLEY UNTIL 10 PM MST.

CA...SEVERE THUNDERSTORM WATCH NUMBER 679 IN EFFECT FOR IMPERIAL
     COUNTY AND EASTERN RIVERSIDE COUNTY INCLUDING THE LOWER
     COLORADO RIVER VALLEY UNTIL 10 PM PDT.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS/CB
AVIATION...ELLIS
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Jul 10, 6:31 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
631 AM MST THU JUL 10 2008

AZZ021>023-026>028-110100-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
631 AM MST THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. THE STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO
PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO FLOODING OF
ROADS...STREAMS AND OTHER LOW LYING AREAS. IN ADDITION...STRONG GUSTY
WINDS GREATER THAN 40 MPH...BLOWING DUST...AND DEADLY CLOUD TO GROUND
LIGHTNING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME
WITH HEAVY RAINFALL...FRIDAY THROUGH SATURDAY. SOME OF THE HEAVIEST
RAINFALL WILL LIKELY OCCUR FRIDAY AFTERNOON AND EVENING...AND MAY
LEAD TO FLOODING OF ROADS...STREAMS AND LOW LYING AREAS. THE STRONGER
THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AS
WELL AS SOME BLOWING DUST AND DANGEROUS CLOUD TO GROUND LIGHTING.
THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS SUNDAY THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-110100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
631 AM MST THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A GOOD CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER SOUTHERN GILA COUNTY. SOME OF THE STORMS MAY
PRODUCE HEAVY RAINFALL... WHICH COULD LEAD TO FLOODING OF AREA
ROADS...STREAMS AND OTHER LOW LYING AREAS. THE STRONGER STORMS MAY
ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...ALONG WITH DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE BEST CHANCES FOR
STRONG THUNDERSTORMS WITH HEAVY RAIN WILL BE FRIDAY THROUGH SATURDAY.
HEAVY RAIN MAY PRODUCE FLOODING OF AREA ROADS...STREAMS...WASHES AND
OTHER LOW LYING AREAS. THE STRONGER STORMS MAY ALSO PRODUCE STRONG
GUSTY WINDS IN EXCESS OF 40 MPH...AS WELL AS DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-110100-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
631 AM MST THU JUL 10 2008 /631 AM PDT THU JUL 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND
THUNDERSTORMS...WITH THE BEST CHANCES DURING THE EVENING HOURS
TONIGHT. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO LOCAL FLOODING OF AREA
ROADS...STREAMS AND WASHES. IN ADDITION...THE STRONGER STORMS MAY
PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH...AS WELL AS AREAS OF BLOWING
DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ON FRIDAY...AND SOME OF THE STRONGER STORMS
MAY PRODUCE LOCALLY HEAVY RAINFALL. THE HEAVY RAIN COULD LEAD TO
LOCAL FLOODING OF AREA ROADS...STREAMS AND WASHES. THE STRONGER STORMS
COULD ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS
SOME BLOWING DUST AND SAND. THERE WILL BE A CONTINUED SLIGHT CHANCE
FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY
THROUGH THE EARLY PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRECKENRIDGE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:05 PM MSTAreal Flood AdvisoryPSRLa Paz115 min
Jul 9, 5:34 PM MSTSevere Thunderstorm WarningPSRLa Paz56 min
Jul 9, 7:18 PM MSTAreal Flood AdvisoryPSRLa Paz117 min
Jul 10, 3:14 PM MSTSevere Thunderstorm WarningPSRYuma46 min
Jul 10, 4:00 PM MSTAreal Flood AdvisoryPSRYuma2 hr
Jul 10, 4:07 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa38 min
Jul 10, 4:47 PM MSTSevere Thunderstorm WarningPSRLa Paz43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.